Alert archive / Alabama / River Flood Warnings in 2020

River Flood Warning 72, NWS Birmingham, AL

March 5, 20205 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Mar 5, 2020, 9:16 AM CST for 5 counties in Alabama. It took effect at Mar 5, 2020, 7:53 PM CST. It was in force for 23 hr.

The area

The outline as issued.

The facts

Issued
Mar 5, 2020, 9:16 AM CST (15:16 UTC)
In effect from
Mar 5, 2020, 7:53 PM CST
Expired
Mar 6, 2020, 7:20 PM CST
In force
23 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Pickens County, AL, Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 94 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tombigbee River at Bevill Lock and Dam (AVLA1).

Action stage
122 ft
Minor stage
122 ft
Moderate stage
133 ft
Major stage
135 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02444161, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

134 
WGUS44 KBMX 051516
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
916 AM CST Thu Mar 5 2020

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Tombigbee River At Bevill Lock and Dam Affecting Greene...Hale...
  Marengo...Pickens and Sumter Counties.
  Tombigbee River At Gainesville Lock and Dam Affecting Greene...
  Hale...Marengo and Sumter Counties.
...Forecast Flooding Changed from Minor to Moderate Severity for the 
following rivers in Alabama...
  Tombigbee River At Demopolis Lock and Dam affecting Greene...
  Hale...Marengo and Sumter Counties.

.Rises continue along the Tombigbee River following the heavy 
rainfall that has occurred this week...and flood warnings are in 
effect along the Tombigbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Friday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-107-119-060315-
/O.NEW.KBMX.FL.W.0072.200306T0300Z-200307T1200Z/
/AVLA1.1.ER.200306T0300Z.200306T1200Z.200307T0000Z.NO/
916 AM CST Thu Mar 5 2020

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Tombigbee River At Bevill Lock and Dam.
* from this evening to Saturday morning...or until the Warning is 
  cancelled.
* At  8:00 AM Thursday The stage Was 120.6 feet. 
* Flood stage is 122 feet. 
* Minor flooding is forecast. 
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 122.2 feet by Friday morning. The river will fall below 
  flood stage by Friday evening .
* Impact...At 122 feet...Cattle in low-lying areas of Southern 
  Pickens County should be moved to higher ground. Cattle are cutoff 
  in lowlands of Southern Pickens County at stages above 122 feet.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$

ALC063-065-091-119-060315-
/O.NEW.KBMX.FL.W.0073.200306T0030Z-200308T0824Z/
/GNSA1.1.ER.200306T0030Z.200306T1800Z.200307T2024Z.NO/
916 AM CST Thu Mar 5 2020

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Tombigbee River At Gainesville Lock and Dam.
* from this evening to late Saturday night...or until the Warning is 
  cancelled.
* At  9:00 AM Thursday The stage Was 97.9 feet. 
* Flood stage is 101 feet. 
* Minor flooding is forecast. 
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 102.7 feet by early Friday afternoon. The river 
  will fall below flood stage by early Saturday afternoon.
* Impact...At 101 feet...Flooding of low lying agricultural and 
  wooded lands in the area occurs. 

&&

LAT...LON 3287 8813 3265 8797 3262 8784 3252 8783
          3257 8809 3285 8822         

$$

ALC063-065-091-119-060315-
/O.EXT.KBMX.FL.W.0064.200305T1512Z-000000T0000Z/
/DLDA1.2.ER.200305T1511Z.200308T2300Z.000000T0000Z.NO/
916 AM CST Thu Mar 5 2020

...Forecast flooding increased from Minor to Moderate severity...
The Flood Warning continues for 
  the Tombigbee River At Demopolis Lock and Dam.
* from this morning until further notice...or until the warning is 
  cancelled.
* At  8:15 AM Thursday The stage Was 67.7 feet. 
* Flood stage is 68 feet. 
* Moderate flooding is forecast. 
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 77.4 feet by early Monday morning.
* Impact...At 77 feet...Flooding of numerous cabins and trailers 
  near the river can be expected. Widespread flooding of lowlands and
  some secondary roads in the area will occur.

&&

LAT...LON 3252 8782 3225 8790 3201 8806 3201 8816
          3241 8809 3253 8790         

$$
3 follow-up statements
313 
WGUS84 KBMX 060154
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
754 PM CST Thu Mar 5 2020


...The flood warning continues for the Tombigbee River At Bevill Lock
and Dam...Demopolis Lock and Dam...and Gainesville Lock and Dam

.Rises continue along the Tombigbee River following the heavy 
rainfall that has occurred this week...and flood warnings are in 
effect along the Tombigbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Friday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-107-119-061355-
/O.EXT.KBMX.FL.W.0072.200306T0153Z-200307T1800Z/
/AVLA1.1.ER.200305T1946Z.200306T0600Z.200307T0600Z.NO/
754 PM CST Thu Mar 5 2020

...Flood Warning extended until Saturday afternoon...The Flood 
Warning continues for
  The Tombigbee River At Bevill Lock and Dam.
* until Saturday afternoon...or until the warning is cancelled.
* At  6:00 PM Thursday the stage was 122.4 feet. 
* Flood stage is 122.0 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 122.5 feet by 
  tomorrow morning . The river will fall below flood stage early 
  Saturday morning.
* Impact...At 122.0 feet...Cattle in low-lying areas of Southern 
  Pickens County should be moved to higher ground. Cattle are cutoff 
  in lowlands of Southern Pickens County at stages above 122 feet.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$

ALC063-065-091-119-061355-
/O.EXT.KBMX.FL.W.0073.000000T0000Z-200308T1500Z/
/GNSA1.1.ER.200305T2235Z.200306T1800Z.200308T0300Z.NO/
754 PM CST Thu Mar 5 2020

...Flood Warning extended until Sunday morning...The Flood Warning 
continues for
  The Tombigbee River At Gainesville Lock and Dam.
* until Sunday morning...or until the warning is cancelled.
* At  7:45 PM Thursday the stage was 101.8 feet. 
* Flood stage is 101.0 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 103.2 feet by 
  tomorrow early afternoon . The river will fall below flood stage 
  Saturday night.

&&

LAT...LON 3287 8813 3265 8797 3262 8784 3252 8783
          3257 8809 3285 8822         

$$

ALC063-065-091-119-061355-
/O.CON.KBMX.FL.W.0064.000000T0000Z-000000T0000Z/
/DLDA1.2.ER.200305T1515Z.200309T1700Z.000000T0000Z.NO/
754 PM CST Thu Mar 5 2020

The Flood Warning continues for
  The Tombigbee River At Demopolis Lock and Dam.
* until further notice...or until the warning is cancelled.
* At  7:15 PM Thursday the stage was 70.8 feet. 
* Flood stage is 68.0 feet. 
* Minor flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 77.4 feet by 
  Monday evening then begin falling.
* Impact...At 77.0 feet...Flooding of numerous cabins and trailers 
  near the river can be expected. 

&&

LAT...LON 3252 8782 3225 8790 3201 8806 3201 8816
          3241 8809 3253 8790         

$$
543 
WGUS84 KBMX 061447
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
847 AM CST Fri Mar 6 2020


...The flood warning continues for the Tombigbee River At Bevill Lock
and Dam...
...The flood warning continues for the Tombigbee River At 
Gainesville Lock and Dam...
...The flood warning continues for the Tombigbee River At Demopolis 
Lock and Dam...

.Levels continue to rise along much of the Tombigbee River 
following the recent heavy rainfall...and flood warnings remain in 
effect along the river.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Saturday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-107-119-070248-
/O.EXT.KBMX.FL.W.0072.000000T0000Z-200307T1000Z/
/AVLA1.1.ER.200305T1946Z.200306T0800Z.200306T2200Z.NO/
847 AM CST Fri Mar 6 2020

The Flood Warning continues for
  The Tombigbee River At Bevill Lock and Dam.
* until late tonight...or until the warning is cancelled.
* At  7:00 AM Friday the stage was 122.4 feet. 
* Flood stage is 122 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  late this afternoon...and then fall the next several days.
* Impact...At 122 feet...Cattle in low-lying areas of Southern 
  Pickens County should be moved to higher ground. Cattle are cutoff 
  in lowlands of Southern Pickens County at stages above 122 feet.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$

ALC063-065-091-119-070248-
/O.EXT.KBMX.FL.W.0073.000000T0000Z-200308T1108Z/
/GNSA1.1.ER.200305T2235Z.200306T1800Z.200307T2308Z.NO/
847 AM CST Fri Mar 6 2020

The Flood Warning continues for
  The Tombigbee River At Gainesville Lock and Dam.
* until Sunday morning...or until the warning is cancelled.
* At  8:30 AM Friday the stage was 103.5 feet. 
* Flood stage is 101.0 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 103.6 feet by 
  this afternoon. The river will fall below flood stage Saturday 
  afternoon .
* Impact...At 101 feet...Flooding of low lying agricultural and 
  woodlands in the area occurs.   


&&

LAT...LON 3287 8813 3265 8797 3262 8784 3252 8783
          3257 8809 3285 8822         

$$

ALC063-065-091-119-070248-
/O.CON.KBMX.FL.W.0064.000000T0000Z-000000T0000Z/
/DLDA1.1.ER.200305T1515Z.200308T1100Z.000000T0000Z.NO/
847 AM CST Fri Mar 6 2020

The Flood Warning continues for
  The Tombigbee River At Demopolis Lock and Dam.
* until further notice...or until the warning is cancelled.
* At  8:15 AM Friday the stage was 73.4 feet. 
* Flood stage is 68 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 75.9 feet by 
  early Sunday afternoon then begin falling slowly by Monday 
  afternoon.
* Impact...At 77 feet...Flooding of numerous cabins and trailers 
  near the river can be expected. Widespread flooding of lowlands 
  and some secondary roads in the area will continue.

&&

LAT...LON 3252 8782 3225 8790 3201 8806 3201 8816
          3241 8809 3253 8790         

$$
571 
WGUS84 KBMX 070120
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
720 PM CST Fri Mar 6 2020

...The flood warning is cancelled for the Tombigbee River At Bevill 
Lock and Dam...

.The Tombigbee River at Bevill Lock and Dam crested Thursday night and 
then fell below Flood Stage this afternoon. The river will continue 
falling and no additional flooding is forecast at this time. Therefore,
the River Flood Warning has been canceled.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

This is the last statement concerning this event.

&&

ALC063-065-091-107-119-070150-
/O.CAN.KBMX.FL.W.0072.000000T0000Z-200307T1000Z/
/AVLA1.1.ER.200305T1946Z.200306T0800Z.200306T1914Z.NO/
720 PM CST Fri Mar 6 2020

The Flood Warning is cancelled for
  The Tombigbee River At Bevill Lock and Dam.
* At  6:00 PM Friday the stage was 120.9 feet. 
* Flood stage is 122.0 feet. 
* Fell below flood stage at 1:14 PM Friday.
* Forecast...The river will continue to fall to 116.4 feet by Sunday 
  morning.
* Impact...At 122.0 feet...Cattle in low-lying areas of Southern 
  Pickens County should be moved to higher ground. Cattle are cutoff 
  in lowlands of Southern Pickens County at stages above 122 feet.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 5, 5:16 AM CST, 4 hours earlier.

Area forecast discussion, Mar 5, 5:16 AM CST, 4 hours before
Area Forecast Discussion
National Weather Service Birmingham AL
516 AM CST Thu Mar 5 2020

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0242 AM CST Thu Mar 05 2020/

Through Friday.

The large plume of rain and storms will continue across the area
through the morning. Flooding will continue to be a concern
through the early afternoon. Based on the latest model data and
observations, there will be continued showers and embedded
thunderstorms moving over the Flash Flood Watch area. The best
convergence of the moisture appears to be between Alabaster and
Montgomery. The original estimate of 1 to 3 inches or rain looks
good through the morning hours, with higher local amounts
possible.

Another concern would be some stronger elevated storms in the far
southeast. Warm/moist advection continues north of the surface front
which is currently stationary along the coastline of the northern
Gulf of Mexico. This may very slowly shift north later this
morning as southerly winds just off the surface continue. Thinking
is that the front stays well to our south but could be close
enough for a few stronger elevated storms to make it into our
southeast. Small hail and gusty winds would be the main concern
through the morning.

Finally the rain shield will begin to shift south and east as the
surface low pressure along the coast begins to accelerate eastward
this afternoon. This will be in advance of a strong cold front that
will slide through this evening. Looks like the front will be near
the I-20 corridor by Midnight and then south of the area by sunrise
Friday. Temperatures will be cooler on Friday behind the cold
front, but may feel warmer than today as the "sun" actually
returns from its inactive status.

16

.LONG TERM...
/Updated at 0242 AM CST Thu Mar 05 2020/
Friday night through Wednesday.

Broad mid/upper-level ridging will encompass much of the CONUS
over the weekend between a trough and associated nor'easter departing
eastward over the western Atlantic and another trough near the
West Coast. The pressure gradient between the nor'easter and a
1035mb high centered over the Lower Ohio Valley will maintain
northerly winds and cold air advection. A light freeze is expected
over generally the northern half of the area, and while the
growing season has not officially started, steps may need to be
taken to protect sensitive plants. Light northerly winds will keep
temperatures a few degrees below normal on Saturday but there
will be plenty of sunshine. The pressure gradient relaxes Saturday
night as high pressure reaches the Carolinas. This results in
ideal radiational cooling conditions during the evening hours, but
east winds will pick up a bit later in the night, while some high
clouds move through due to a weak wave aloft. This will probably
keep any freezing temperatures confined to typically cooler
locations. Low-level southerly flow results in very pleasant early
spring conditions for Sunday with just a few passing mid-level
clouds.

By early next week a closed low will have formed well off the
California coast with broad ridging over the Gulf. A few weak
waves will eject out the upper low through the southern stream,
while a more active northern stream will be located near the
Canadian border. This results in warm temperatures for Central
Alabama with seemingly ever-present rain chances, but widespread
heavy rainfall is not expected at this time. A shortwave moves
through Monday afternoon/Monday night. Upper level lift with the
wave is not particularly strong, but isentropic lift associated
with a 40kt LLJ and near-saturated 850-700mb mean RH values will
promote widespread light showers with no instability present.

The wave departs by midday on Tuesday, while the cold front
associated with the system stalls out just north of the area as it
becomes parallel to the westerly flow aloft. A warm, somewhat
moist air mass lingers south of the front, and showers and
possibly an isolated thunderstorms may linger Tuesday
afternoon/Tuesday night. A clipper-like system moves into the
Great Lakes region Wednesday, sending the front first northward as
a warm front ahead of it and then back southwards as a cold front
Wednesday night. Will have to keep an eye on potential
showers/storms developing along the cold front as they move in
from the northwest Wednesday night.

32/Davis

&&

.AVIATION...
12Z TAF Discussion.

We are looking at 10 to 18 more hours of MVFR/IFR conditions and
then finally some improvement. A cold front will finally clear the
area by sunrise Friday. Winds will be out of the N for the most
part but then will shift to the WNW as the front pushes through.

16

&&

.FIRE WEATHER...

Widespread rain continues this morning before ending from west to
east during the afternoon. A dry air mass then moves in for Friday
and the weekend. Afternoon relative humidity values will fall to
35-40 percent Friday afternoon with northwesterly 20ft winds
around 10-15 mph with higher gusts. Afternoon relative humidity
values fall to around 30-35 percent over the weekend with lighter
winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     56  38  54  30  57 / 100   0   0   0   0
Anniston    56  39  55  31  58 / 100  10   0   0   0
Birmingham  58  41  56  32  59 / 100   0   0   0   0
Tuscaloosa  62  42  59  32  60 / 100   0   0   0   0
Calera      58  41  56  33  59 / 100   0   0   0   0
Auburn      56  42  56  32  58 / 100  10   0   0   0
Montgomery  60  43  60  35  62 / 100   0   0   0   0
Troy        61  44  61  35  61 / 100   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch until noon CST today for the following
counties: Autauga...Barbour...Bibb...Bullock...Calhoun...
Chambers...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore...
Greene...Hale...Jefferson...Lee...Lowndes...Macon...Marengo...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa.

&&
Hazardous weather outlook, Mar 5, 2:54 AM CST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
254 AM CST Thu Mar 5 2020

ALZ011>015-017>050-061200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
254 AM CST Thu Mar 5 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Periods of moderate to heavy rainfall will continue to result in the
potential for isolated flash flooding through noon.

Flooding will continue on many area rivers. Please refer to the
latest river statements for details.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday.

Flooding will continue on many area rivers. Please refer to the
latest river statements for details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through this morning.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 7:19 PM CSTRiver Flood WarningBMXDallas, Perry5 days
Mar 4, 7:19 PM CSTRiver Flood WarningBMXDallas, Perry5 days
Mar 4, 7:25 PM CSTRiver Flood WarningBMXSumter6 days
Mar 5, 4:59 AM CSTSevere Thunderstorm WarningBMXBarbour23 min
Mar 5, 5:37 AM CSTAreal Flood WarningBMXBibb, Shelby, Tuscaloosa6 hr
Mar 5, 5:40 AM CSTAreal Flood WarningBMXTalladega6 hr
Mar 5, 8:31 AM CSTRiver Flood WarningBMXChilton, Coosa, Elmore, Shelby, Talladega35 hr
Mar 5, 9:16 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter51 hr
Mar 5, 9:19 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter, Tuscaloosa31 hr
Mar 5, 9:55 AM CSTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa32 hr

Nearby

River Flood Warnings in Alabama, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.